LifeForce Hospitals

02.gif (21371 bytes)

Home
Up

Can You Overdose on Vitamins?


Too much of a good thing can have unexpected consequences. Just ask people who have gulped gallons of carrot juice, which is rich in beta carotene, only to find that the palms of their hands and the soles of their feet turned a dull yellowy orange.

The carrot-juice syndrome is generally thought to be harmless and reversible, but overdosing on some other vitamins and minerals can have serious side effects.

Vitamin A

Gorging on this vitamin compound in doses of more than 25,000 IUs (five times the RDA) can lead to liver damage, hair loss, blurred vision and headaches.

Bitamin B-6

Ingesting more than 400 mg a day (200 times the RDA) can cause numbness in the mouth and hands and difficulty in walking.

Vitamin C

It was once believed to cause kidney stones, but experts now say there is no solid evidence of dangerous side effects from vitamin C. High doses can produce stomachaches and diarrhea.

Vitamin D

In daily doses of 50,000 IUs (125 times the U.S. RDA), the sunshine vitamin can cause the buildup of calcium deposits that can interfere with the functioning of muscles, including heart tissue. While sunbathing will never create an overdose, taking too many supplements can.

Niacin

Doctors prescribe doses of 2,000 mg (100 times the RDA) to help lower cholesterol. But patients who take that much should be monitored for possible symptoms of jaundice and liver damage.

Iron

Those who want to bolster their red blood cell count, especially elderly people and menstruating women, have been taking iron supplements for years. Daily doses higher than 100 mg (six times the RDA) could interfere with absorption of zinc, a mineral that speeds wound healing and helps regulate the immune system.

 

Home ] Up ]

 

Send mail to medmail@usa.net with questions or comments about this web site.
Copyright 1999 LifeForce Hospitals Webserver Location Italy